HomeAnswersObstetrics and Gynecologyi pillI have delayed periods despite taking an I-pill after sex. Why?

Will emergency contraceptive pills cause a delay in my periods by a week?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Answered by

Dr. Reetika

Medically reviewed by

iCliniq medical review team

Published At August 5, 2022
Reviewed AtOctober 11, 2023

Patient's Query

Hi doctor,

I had unprotected intercourse with my partner a month ago. I had taken an I-pill the next day. But there was no bleeding, and my periods were due in a week, but I did not get them. Will I become pregnant?

Answered by Dr. Reetika

Hello,

Welcome to icliniq.com.

I understand your concern.

The sperms must be discharged into the female's vagina to get pregnant. These sperms must next fertilize an egg, which may or may not be accessible depending on the female's ovulation rhythm. Furthermore, if the egg is accessible and fertilized, it must be placed in the female uterus. When this occurs successfully, a female is considered to have conceived or become pregnant.

In your situation, it was unprotected intercourse, so the sperms were discharged, and based on the information you provided, you may be around your ovulation period.

However, the fact that you took an emergency contraceptive pill in time will prevent you from unwanted pregnancy. This pill work in three phases to avoid conception. First, by delaying egg release, inhibiting fertilization, and last, by rendering the uterus unsuitable for implantation of a fertilized egg. All of this depends on when or how soon after intercourse the pill is taken. You took it on time, so there is no need to be concerned. However, if the medication fails, please do a urine pregnancy test to be sure, with the first urine of the day tomorrow morning. Follow all of the instructions on the pregnancy test kit's box.

Periods of delay and bleeding after pill intake are both frequent side effects of these hormone-based tablets, and you do not have to be concerned about them. It is possible for periods to be delayed by a week to ten days.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Reetika
Dr. Reetika

Obstetrics and Gynecology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Read answers about:

i pilldelayed period

Ask your health query to a doctor online

Obstetrics and Gynecology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy